Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Goodland, KS

May 1, 2003Cheyenne County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 1, 2003, 3:22 PM MDT for Cheyenne County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 3:22 PM MDT (21:22 UTC)
Expired
May 1, 2003, 4:00 PM MDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 81 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WUUS53 KGLD 012122
SVRGLD
COC017-012200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO

* UNTIL 400 PM MDT

* AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF CHEYENNE WELLS...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHEYENNE WELLS AT 355 PM MDT

ANOTHER LOCATION IN THIS WARNING IS...ARAPAHOE.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 3898 10256 3890 10261 3866 10214 3887 10208

MCGUIRE

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:25 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 1, 1:25 PM MDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT THU MAY 1 2003

CHALLENGES ARE DAILY CHANCES FOR MOSTLY AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE WEEKEND.

TODAY THE UPPER ATMOSPHERE ANALYSES SHOW A WEAK BUT COMPLICATED LOW
AND HIGH COMPLEX OVER THE NORTHWEST. ONE RESULT OF THIS IS THE
ASSOCIATED SPLIT FLOW OVER THE US. AT 500MB A WEAKENED NORTHERN EDGE
OF THE SOUTHERN STREAM IS CARRYING A SERIES OF SHORTWAVES FROM NEAR
WEST TO EAST ACROSS THE CENTRAL PLAINS. ALSO AT 500MB TEMPERATURES
IN THE DEN/LBF/DDC CORRIDOR HAVE FALLEN 2-3C IN THE LAST 24 HOURS.

OTHER TELLTALE FACTS ARE THAT THIS NORTHERN EDGE OF THE SOUTHERN
STREAM ALSO CONTAINS A RELATIVELY DEEP LAYER OF MOIST AIR. FURTHER
AT THE 250MB LEVEL AND HIGHER AN AREA OF DIVERGENCE WITH CYCLONIC
CURVATURE LIES OVER THE CENTRAL PLAINS. FINALLY THE 700MB DIVISION
LINE/FRONT BETWEEN THE COOLER AIR TO THE NORTH AND WARMER AIR TO THE
SOUTH LIES NEAR STATIONARY FROM SW CO TO CEN IA...WITH A WEAK LOW
CENTER IN SE WY. ALL OF THE ABOVE RESULTS IN CONTINUED CONDITIONAL
INSTABILITY IN THE CENTRAL PLAINS. A WEAK BUT SLIGHTLY COOL SURFACE
RIDGE OVER THE REGION IS THE ONLY NEGATIVE SLIGHTLY STABILIZING
FACTOR...FORCING ELEVATED CONVECTION.

THIS GENERAL CONDITION APPEARS TO CONTINUE WITH LITTLE CHANGE
THROUGH THE WEEKEND WITH WARMER SURFACE TEMPERATURES BY SAT AND SUN
ADDING TO THE INSTABILIY. IN THIS SCENARIO WILL CONTINUE WITH NEAR
GUIDANCE TEMPERATURES AND 20 TO 30 PERCENT CHANCE MOSTLY AFTERNOON
AND EVENING THUNDERSTORMS THROUGH SAT. TIMING OF SHORTWAVES
SIGNIFICANT ENOUGH TO TRIGGER THE INSTABILITY IS TOO VARIABLE TO GET
TOO SPECIFIC ON EXACT TIMEFRAME OF THUNDERSTORMS.

BY EARLY SUN THE MOST SIGNIFICANT OF THESE SHORTWAVES IS EXPECTED TO
DEEPEN SUFFICIENTLY TO BECOME CUTOFF AS IT PASSES EAST ALONG KANSAS
AND NEBRASKA BORDER. THIS SHOULD DRAG A SIGNIFICANT COLD FRONT SOUTH
ACROSS THE PLAINS RESULTING IN INCREASED THUNDERSTORM ACTIVITY LATE
SAT AND/OR SUNDAY AND LOTS OF NORTH WIND. AFTER HIGHS IN THE 70S ON
SAT AND SUN HIGH TEMPERATURES SHOULD RETURN TO BELOW NORMAL 50S FOR
MON AND TUE. A MODERATE SURFACE HIGH MOVES INTO THE AREA LATE MON
BEHIND THE LOW WITH DRIER AIR THROUGH WED. AFTER WED WITH SURFACE
HIGH MOVING EAST SOUTH WINDS BRING A RETURN OF WARMER AND MORE MOIST
AIR. HAVE ADDED SCATTERED THUNDERSTORMS AND ABOVE AVERAGE HIGHS (70S
TO NEAR 80) FOR THU.

.GLD...NONE.

RJC
Hazardous weather outlook, May 1, 10:07 AM MDT, 5 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1007 AM MDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN AXIS OF INSTABILITY IS IN PLACE ACROSS NORTHERN COLORADO
SOUTHEASTWARD THROUGH NORTHWEST KANSAS. AS AN UPPER LEVEL
DISTURBANCE MOVES OVERHEAD TODAY...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATE THIS MORNING IN EASTERN COLORADO AND
THIS AFTERNOON AND EVENING OVER THE ENTIRE AREA. STRONGER UPPER
LEVEL WINDS MOVING OVER COLORADO WILL ENHANCE THE SEVERE WEATHER
THREAT IN KIT CARSON AND YUMA COUNTIES...WHERE ISOLATED LOW TOPPED
SUPERCELLS MAY DEVELOP WHICH ARE CAPABLE OF PRODUCING LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ELSEWHERE IN THE TRI
STATE AREA THE THREAT OF SEVERE WEATHER IS LOW...THOUGH A FEW
STORMS COULD PRODUCE BRIEF GUSTY WINDS AND SMALL HAIL. THUNDERSTORMS
WILL END ACROSS THE AREA BY MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE WITH ADDITIONAL UPPER LEVEL
DISTURBANCES MOVING ACROSS THE REGION ON FRIDAY EVENING. THERE WILL
ALSO BE A CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY NIGHT
AS A LOW PRESSURE SYSTEM MOVES EAST OF THE ROCKIES AND ACROSS THE
NORTHERN AND CENTRAL HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

JDK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:01 PM MDTSevere Thunderstorm WarningGLDCheyenne44 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.